Alert archive / Minnesota / Special Weather Statements in 2013

Special Weather Statement, NWS Twin Cities, MN

October 4, 2013Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Oct 4, 2013, 10:02 PM CDT for Faribault County, Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2013, 10:02 PM CDT (03:02 UTC)
Expired
Oct 4, 2013, 10:45 PM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 142 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2013-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2013-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 225 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
616 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
225 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

976 
WWUS83 KMPX 050302
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1002 PM CDT FRI OCT 4 2013

MNZ092-050345-
FARIBAULT-
1002 PM CDT FRI OCT 4 2013

AT 959 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF FAIRMONT
TO 17 MILES SOUTH OF BLUE EARTH TO 25 MILES SOUTHWEST OF LAKE MILLS.
THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ELMORE.
  FROST.
  BRICELYN.
  KIESTER.
  DELAVAN.
  BARODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4356 9425 4381 9412 4383 9365 4351 9366
      4349 9369 4350 9425
TIME...MOT...LOC 0302Z 220DEG 41KT 4345 9434 4342 9412
          4327 9395

$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 4, 6:48 PM CDT, 3 hours 14 minutes earlier.

Area forecast discussion, Oct 4, 6:48 PM CDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
648 PM CDT FRI OCT 4 2013

.SYNOPSIS...
ISSUED AT 347 PM CDT FRI OCT 4 2013

IMPRESSIVE FALL SYSTEM TAKING CENTER STAGE ACROSS THE CENTRAL CONUS
TODAY. THE UPPER LOW IS NEAR THE NEB/CO/WY BORDER WITH AN IMPRESSIVE
PV/UPPER JET INDUCED DRY SLOT WORKING ACROSS NEB. ON THE NOSE OF THE
PV BOOT WE HAVE SEEN AN IMPRESSIVE BURST OF LIGHTNING NEAR THE
BADLANDS. AS THE JET/DRY SLOT CONTINUES TO PUSH EAST ACROSS NEB...IT
WILL BECOME AN INITIATION SOURCE FOR SEVERE CONVECTION OVER ERN NEB
BY 22Z.

AT THE SFC...A 1001 MB LOW WAS CENTERED OVER CENTRAL NEB WITH A COLD
FRONT BEGINNING TO SURGE SE ACROSS KS AND THE OK/TX PANHANDLES.
PERSISTENT CLOUD ACROSS MN/IA HAS PUT THE SKIDS ON THE NORTHWARD
PROGRESSION OF THE WARM FRONT...BUT CLEARING RECENTLY OVER NRN IA
HAS ALLOWED FOR THE WARM FRONT TO BECOME BETTER DEFINED. AT 3 PM
THIS BOUNDARY WAS LOCATED JUST NORTH OF THE I-80 CORRIDOR...
EXTENDING EAST TOWARD MILWAUKEE. PERSISTENT THUNDERSTORM
DEVELOPMENT ACROSS IOWA NORTH OF THE WARM FRONT HAS HELPED
REINFORCE IT TO THE SOUTH...AND ALSO AIDED IN THE MPX CWA
REMAINING DRY.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 347 PM CDT FRI OCT 4 2013

BIGGEST CHANGE SEEN WITH THE FORECAST AS COMPARED TO LAST NIGHT IS
EVERYTHING IS A BIT SLOWER...SO DELAYING THE ONSET OF CATEGORICAL
POPS WAS THE BIGGEST CHANGE MADE TO THE FORECAST DURING THE DAY. THE
HRRR HAS BEEN FAIRLY STABLE WITH ITS DEPICTION OF THINGS TODAY AND
HAS SUPPORT FROM THE 04.12 HIRES-ARW...SO USED THESE TWO PIECES OF
GUIDANCE TO GUIDE THE POP FORECAST THIS PERIOD.

HAVE DELAYED BRINGING ANY LIKELY OR GREATER POPS INTO THE MPX AREA
UNTIL AFTER 00Z. THIS COINCIDES WITH A SIGNIFICANT INCREASE IN H85
MOISTURE TRANSPORT IN RESPONSE TO A LLJ INCREASING TO OVER 30 KTS
FROM IA BACK NW INTO ERN SODAK. MOISTURE CONVERGENCE AT THE NOSE OF
THE LLJ WILL LEAD TO A RAPID EXPANSION OF SHRA/TSRA ACTIVITY FROM SE
MN INTO WC MN BETWEEN 00Z AND 03Z AND LIFT NORTHEAST ACROSS THE AREA
TONIGHT. AFTER 03Z...AN OCCLUDED FRONT WILL START MOVING INTO SRN
MN...WHICH WILL ALREADY START DIMINISHING PRECIP COVERAGE ACROSS THE
SOUTH BY 6Z.

FOR THE SEVERE THREAT...THE SLOWER TIMING HAS CERTAINLY DIMINISHED
THE CHANCES THE MPX AREA WILL SEE SEVERE WEATHER...WITH THE MAIN
THREAT CORRIDOR LOOKING TO EXTEND FROM THE NEB/IA BORDER OVER TO
ABOUT I-35 IN CENTRAL IOWA. THE MAIN THREAT FOR THE MPX AREA LOOKS
TO BE DOWN ALONG THE I-90 CORRIDOR WHERE SOME ELEVATED LARGE HAIL
STORMS COULD BE SEEN.

FOR THE DAY SATURDAY...HOW THE DRY SLOT EVOLVES WILL HELP DETERMINE
WHERE WE SEE A REPEAT OF THE LAST TWO DAYS AND WHERE WE COULD SEE A
FAIR AMOUNT OF SUN. CURRENTLY...HAVE SKIES BEGINNING TO CLEAR AFTER
9Z IN SW MN...THEN SLOWLY TRACK THAT ENE DURING THE DAY. BY THE
AFTERNOON...BOTH THE GFS AND NAM ARE INDICATING THAT MUCH OF THE
TWIN CITIES COULD SEE MOSTLY SUNNY SKIES. ONLY CHANGES REALLY MADE
TO THE FORECAST FOR TOMORROW WAS TO DECREASE CLOUD COVER AMOUNT
ACROSS SRN MN AND DECREASE POPS OUTSIDE OF THE NRN AND ERN PERIPHERY
OF THE MPX CWA...AS MOST GUIDANCE SHOW WRAP AROUND PRECIP ON THE
WEST SIDE OF THE SYSTEM WAITING UNTIL 00Z TO MOVE BACK INTO WRN
MN.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 347 PM CDT FRI OCT 4 2013

BY 00Z SUNDAY...THE SURFACE LOW WILL BE NEARLY STATIONARY AROUND
SIOUX FALLS SD. THE DRY SLOT WILL STILL BE FIRMLY IN PLACE OVER
MUCH OF SRN MN/WRN WI...WITH AN ARC OF RAIN ASSOCIATED WITH DECENT
FRONTOGENESIS EXTENDING FROM CENTRAL/ERN WI THROUGH CENTRAL/NRN
MN INTO THE EASTERN DAKOTAS. THE LOW WILL FILL AND EVENTUALLY WILL
BE SHOVED EASTWARD IN RESPONSE TO THE BUILDING RIDGE OVER THE
ROCKIES. THUS...THIS ARC OF RAIN WILL SLIDE EAST LATE SATURDAY
NIGHT THROUGH SUNDAY...ALTHOUGH IN A DIMINISHING PHASE AS IT DOES
SO. NONETHELESS...IT WILL BE CLOUDY AND RAINY/DRIZZLY UNDER THIS
BAND FOR MUCH OF THE DAY SUNDAY UNTIL MUCH DRIER AIR CAN FINALLY
PUSH IN FROM THE NORTHWEST SUNDAY EVENING.

RIDGING WILL BUILD OVER THE MIDWEST THROUGH THE REST OF THE LONG
TERM PERIOD AS A DEEP TROUGH DIGS DOWN THE WEST COAST. HIGH TEMPERATURES
WILL MODERATE QUICKLY BACK INTO THE 70S BY MIDWEEK/LATE WEEK WHICH
WILL BE 10 TO 15 DEGREES ABOVE AVERAGE. ANOTHER SIGNIFICANT STORM
SYSTEM WILL DEVELOP TO THE LEE OF THE ROCKIES THURSDAY NIGHT AND
TRACK MORE OR LESS NORTHWARD INTO THE DAKOTAS FRIDAY NIGHT. THIS
SHOULD KEEP THE MAJORITY OF THE AREA DRY THROUGH THE FORECAST
PERIOD...EXCEPT FOR PERHAPS WRN MN FRIDAY AFTERNOON. GFS AND ECMWF
ARE IN RATHER GOOD AGREEMENT AT THIS TIME RANGE SO FORECAST
CONFIDENCE IS HIGH FOR THE LONG TERM.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 645 PM CDT FRI OCT 4 2013

EXTENSIVE IFR CIGS AND MVFR VSBYS FOR MUCH OF TONIGHT AS A WARM
FRONT LIFTS SLOWLY NORTH FROM IA. SHOWERS WILL BECOME MORE
NUMEROUS THIS EVENING. THUNDERSTORMS NEARING SW AND SOUTH CENTRAL
MN WILL CONTINUE MOVING NE WITH KRWF AT MOST RISK FOR STORMS IN
THE 02Z-04Z TIME FRAME. KMSP AND KRNH IN LINE FROM 04Z-07Z AND
KEAU FROM 04Z-08Z. CHANCES FOR TSRA ARE LESS AT KSTC AND KAXN. A
DRY SLOT WILL WORK INTO SW MN TOWARDS DAYBREAK AND SPREAD ACROSS
SOUTH CENTRAL AND EAST CENTRAL MN DURING THE MORNING/EARLY
AFTERNOON RESPECTIVELY. CENTRAL MN (KAXN AND KSTC) WILL NOT
EXPERIENCE THE DRY SLOT WITH LOW CEILINGS CONTINUING. KRNH AND
KEAU MAY NOT SEE THE DRY SLOT/IMPROVEMENT UNTIL EVENING. NE WINDS
TONIGHT 10-15 KNOTS.

KMSP...CEILINGS IN THE 005-009 RANGE TONIGHT ALONG WITH SHOWERS
AND MVFR VSBYS DEVELOPING. STILL LOOKS LIKE SEVERAL BANDS OF TSRA
MOVING THROUGH THE TWIN CITIES IN THE 04Z-07Z TIME FRAME.
IMPROVEMENT TO VFR CIGS BY LATE MORNING/EARLY AFTERNOON ON
SATURDAY. NE WINDS 10-15 KNOTS TONIGHT BECOMING SE TO S 10 KNOTS
ON SATURDAY.

/OUTLOOK FOR KMSP/
SUN...MVFR OR LOWER. PERIODS OF -RA/-DZ. WINDS NW 10-15 KTS.
MON...VFR. WINDS W 5-10 KT.
TUE...VFR. WINDS S 5-10 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

SYNOPSIS...MPG
SHORT TERM...MPG
LONG TERM...BORGHOFF
AVIATION...RAH
Hazardous weather outlook, Oct 4, 6:55 PM CDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 PM CDT FRI OCT 4 2013

MNZ073>078-082>085-091>093-051700-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-
655 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA...SOUTHEAST MINNESOTA AND SOUTHWEST MINNESOTA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN
MINNESOTA EARLY TONIGHT. DAMAGING WIND AND LARGE HAIL ARE LIKELY
WITH THE STRONGEST STORMS. THE BEST CHANCE FOR TORNADOES WILL BE
FOUND SOUTH OF I-90...AND ESPECIALLY ACROSS WESTERN IOWA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

MNZ043>045-049>053-056>070-WIZ014>016-023>028-051700-
MORRISON-MILLE LACS-KANABEC-STEARNS-BENTON-SHERBURNE-ISANTI-
CHISAGO-CHIPPEWA-KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-
WASHINGTON-YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-
DAKOTA-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
655 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...WEST CENTRAL MINNESOTA...
NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY PRODUCE SMALL
HAIL...BUT WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MNZ041-042-047-048-054-055-051700-
DOUGLAS-TODD-STEVENS-POPE-LAC QUI PARLE-SWIFT-
655 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA AND WEST CENTRAL MINNESOTA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 4, 6:00 PM CDT, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
600 PM CDT FRI OCT 4 2013

MNZ092-093-050000-
FARIBAULT-FREEBORN-
600 PM CDT FRI OCT 4 2013

...THUNDERSTORMS MOVING INTO/DEVELOPING OVER FARIBAULT AND FREEBORN
COUNTIES THROUGH 700 PM CDT...

AT 555 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 9 MILES SOUTHWEST OF LAKE MILLS. THIS STORM WAS MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KIESTER.
  EMMONS.
  TWIN LAKES.
  CONGER.
  ALBERT LEA.
  ALBERT LEA AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4350 9373 4385 9358 4385 9307 4349 9328
TIME...MOT...LOC 2259Z 209DEG 40KT 4335 9363
Special weather statement, Oct 4, 9:24 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
924 PM CDT FRI OCT 4 2013

MNZ082-091-050300-
MARTIN-WATONWAN-
924 PM CDT FRI OCT 4 2013

...THUNDERSTORMS MOVING INTO MARTIN AND WATONWAN COUNTIES THROUGH
1000 PM CDT...

AT 920 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR DUNNELL. THIS STORM WAS MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO DIME SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  DUNNELL.
  CEYLON.
  SHERBURN.
  WELCOME.
  FOXLAKE.
  NORTHROP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

&&

LAT...LON 4351 9487 4398 9485 4396 9437 4350 9432
TIME...MOT...LOC 0222Z 211DEG 36KT 4356 9473
Special weather statement, Oct 4, 10:02 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1002 PM CDT FRI OCT 4 2013

MNZ092-050345-
FARIBAULT-
1002 PM CDT FRI OCT 4 2013

AT 959 PM CDT...WEATHER SERVICE RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTH OF FAIRMONT
TO 17 MILES SOUTH OF BLUE EARTH TO 25 MILES SOUTHWEST OF LAKE MILLS.
THESE STORMS WERE MOVING NORTHEAST AT 45 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  ELMORE.
  FROST.
  BRICELYN.
  KIESTER.
  DELAVAN.
  BARODA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4356 9425 4381 9412 4383 9365 4351 9366
      4349 9369 4350 9425
TIME...MOT...LOC 0302Z 220DEG 41KT 4345 9434 4342 9412
          4327 9395

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 9:24 PM CDTSpecial Weather StatementMPXMartin36 min

Nearby

Special Weather Statements in Minnesota, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.